Learn How to Stay Safe in the Changing Drug Landscape
Communities large and small are facing a dangerous reality: Fatal fentanyl overdoses are on the rise. By understanding the risk, how to spot an overdose, and how to respond, we can help reverse the deadly trend.
The Fentanyl Risk
Accidental fentanyl overdose deaths are at an all-time high, and they happen fast—within seconds to minutes.
The drug supply in your community has changed. Fentanyl’s now commonly found in street pills and powders, including oxys, percs, benzos, cocaine and more.
Fentanyl is so strong that just a few salt-sized grains can be fatal. And it’s odorless, colorless, and tasteless, meaning it’s virtually undetectable.
Signs of Fentanyl Overdose
Signs of fentanyl overdose are more subtle than you might expect. In many cases, a person overdosing just looks like they’ve fallen asleep. That’s why it’s important to Check, Wake, and Breathe.
Fentanyl overdoses often look like someone is asleep.
Try to wake them—see if they respond to calling their name or shaking them.
Check their breathing to see if they’re struggling, choking, gurgling or snoring.
If in doubt, call 911 immediately.
How to Help
If you do spot a fentanyl overdose, there are some simple steps you can take to potentially save a life.
If you can’t wake someone, immediately call 911. Most states have a Good Samaritan Law that provides protection from criminal liability for those who call for help.
If someone has naloxone, administer it as soon as you can. Don’t wait. Every second counts.
Start Rescue Breathing
If they still aren’t breathing regularly, help them breathe with rescue breathing until help arrives.
Stay with Them Until Help Arrives
Stay with them and monitor any changes until help arrives. You could provide the medical response team with helpful info.
Be Prepared to Help
There are a few simple things you can do to help protect your community from fentanyl overdose.
Naloxone (Narcan®) can reverse a fentanyl overdose on the spot, but only if you carry and know how to use it. It’s available at your local CVS. You can find it in your state, often for free.
Test Your Drugs
Fentanyl test strips are easy to use and can detect if fentanyl’s been added to your pills or powders. Regulations around test strips vary by state. You can check your state’s policies.
Tips for Safer Use
Stagger usage between friends over time so that if one pill is laced, someone can call for help.
Start with a small amount to test drug strength, and go slowly when you use.
Check on others frequently. Fentanyl overdose happens fast, and even a bathroom break is enough time for them to lose consciousness.